Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 17, NWS Tucson, AZ

July 24, 2009Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 24, 2009, 1:31 PM MST for Pima County, Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2009, 1:31 PM MST (20:31 UTC)
Expired
Jul 24, 2009, 3:32 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.5 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2009-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2009-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 242031
FFWTWC
AZC019-021-242330-
/O.NEW.KTWC.FF.W.0017.090724T2031Z-090724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
131 PM MST FRI JUL 24 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 430 PM MST

* AT 121 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THESE 
STORMS HAVE THE ABILITY TO PRODUCE HEAVY RAIN. AN AUTOMATED RAIN 
GAUGE AT DAN SADDLE HAS REPORTED 1.42 INCHES OVER THE PAST HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SADDLEBROOKE...CAMPO BONITO AND BIOSPHERE 2

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

&&

LAT...LON 3262 11091 3262 11066 3240 11061 3240 11093

$$

CK
3 follow-up statements
000 
WGUS75 KTWC 242126
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST FRI JUL 24 2009

AZC019-021-242330-
/O.CON.KTWC.FF.W.0017.000000T0000Z-090724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
226 PM MST FRI JUL 24 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 225 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND THUNDERSTORMS ACTIVITY OVER THE AREA HAS DECREASED. 
ADDITIONAL ACCUMULATIONS UP TO A QUARTER OF AN INCH ARE POSSIBLE.  
AUTOMATED GAUGES REPORT BETWEEN 0.5 TO 1.50 INCHES HAVE FALLEN OVER 
THE PAST TWO HOURS. RIVERS AND SMALL STREAMS WILL BE FLOWING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORACLE

LAT...LON 3262 11091 3262 11066 3240 11061 3240 11093

$$

CK
000 
WGUS75 KTWC 242208
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
308 PM MST FRI JUL 24 2009

AZC019-021-242330-
/O.CON.KTWC.FF.W.0017.000000T0000Z-090724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
308 PM MST FRI JUL 24 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 302 PM MST...SHOWERS AND THUNDERSTORMS OVER THE AREA HAVE 
DIMINISHED. AUTOMATED RAIN GAUGE AMOUNTS OF 1.50 INCHES OVER THE 
PAST TWO AND HALF HOURS WILL LIKELY CAUSE RIVERS AND SMALL STREAMS 
TO CONTINUE TO FLOW.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORACLE

LAT...LON 3262 11091 3262 11066 3240 11061 3240 11093

$$

CK
000 
WGUS75 KTWC 242232
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
332 PM MST FRI JUL 24 2009

AZC019-021-242239-
/O.CAN.KTWC.FF.W.0017.000000T0000Z-090724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
332 PM MST FRI JUL 24 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN PINAL
AND NORTHEASTERN PIMA COUNTIES...

LIGHT RAINSHOWERS REMAIN OVER THE WARNING AREA. SOME WATER MAY BE 
FLOWING IN WASHES ALTHOUGH THE FLASH FLOOD THREAT HAS DIMINISHED. 
HENCE THE PREVIOUS WARNING IS BEING CANCELLED.

LAT...LON 3262 11091 3262 11066 3240 11061 3240 11093

$$

GWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:25 PM MST, 6 minutes earlier.

Area forecast discussion, Jul 24, 1:25 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
125 PM MST FRI JUL 24 2009

.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED NEAR THE FOUR CORNERS WILL
CONTINUE TO RESULT IN MOIST SOUTHEAST FLOW THROUGH THIS
EVENING..WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED. HIGH
PRESSURE WILL BUILD OVER EASTERN ARIZONA AND NEW MEXICO ON
SATURDAY...AND DIRECTLY OVER SOUTHEAST ARIZONA BY SUNDAY. EXPECT A
WARMING AND DRYING TREND OVER THE WEEKEND...WITH RAIN CHANCES
DECREASING AND AFTERNOON HIGH TEMPERATURES RETURNING TO ABOVE NORMAL
LEVELS.

&&

.DISCUSSION...THE COMBINATION OF AMPLE MOISTURE WITH SOME SUNSHINE
LED TO EARLY DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE
HIGHER TERRAIN MAINLY TO THE SOUTH AND EAST OF TUCSON. THESE STORMS
ARE NOW STARTING TO PUSH OFF THE HIGHER TERRAIN ALTHOUGH THEY
CONTINUE TO STRUGGLE IN THE LOWER ELEVATIONS WITH LITTLE VALLEY
CAPE. IN ADDITION...THESE STORMS ARE PUSHING THEIR ANVILS TOWARD
THE NORTHWEST WHICH IS THE SAME DIRECTION AS THE GENERAL STORM
MOTIONS. THIS WILL LEAD TO PLENTY OF HIGHER LEVEL CLOUD COVER IN THE
VALLEYS AS WELL WHICH WILL TEND TO LIMIT DAYTIME HEATING. WITH THAT
SAID...STILL EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST ARIZONA THIS AFTERNOON AND THIS EVENING WITH THE MAIN
THREAT BEING HEAVY RAINFALL. CANT RULE OUT A WET MICROBURST OR TWO
WITH THESE STORMS AS WELL. WILL MAINTAIN A SLIGHT CHANCE THROUGH THE
OVERNIGHT HOURS AS WELL GIVEN THAT IT WONT TAKE MUCH WITH THIS DEEP
MOISTURE TO KEEP A COUPLE OF STORMS GOING OVERNIGHT. AS AN
ASIDE...THE THUNDERSTORM SHORTLY AFTER 12 PM ACROSS THE EMPIRE
MOUNTAINS LIKELY CAUSED A LIGHTNING STRIKE AT THE KEMX RADAR SITE
WHICH WILL BE DOWN UNTIL FURTHER NOTICE.

THE 500MB HIGH WILL MAINTAIN A POSITION CLOSE TO THE ARIZONA/NEW
MEXICO BORDER SATURDAY WHICH WILL KEEP THE AREA IN SOUTHEASTERLY
FLOW WITH ENOUGH MOISTURE FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. THIS ROUGHLY 598 DM HIGH WILL THEN SHIFT SOUTH AND
WEST PARKING ITSELF NEARLY OVERHEAD BOTH SUNDAY AND MONDAY. THIS
WILL RESULT IN WARMER TEMPERATURES...ALONG WITH DRIER AND SUBSIDENT
AIR YIELDING CONSIDERABLY LESS SHOWER AND THUNDERSTORM ACTIVITY.
THUS...THE FORECAST DEPICTS ONLY SLIGHT CHANCES OF SHOWERS AND
THUNDERSTORMS DURING THIS TIME PERIOD FROM TUCSON EASTWARD WHICH IS
WELL BELOW CLIMO FOR LATE JULY. THE PATTERN GETS EVEN MORE UNUSUAL
AS THE WEEK PROGRESSES WITH A LARGE TROUGH ACROSS MUCH OF THE
CENTRAL AND EASTERN US SUPPRESSING THE SUBTROPICAL HIGH ACROSS THE
CENTRAL BAJA THROUGH MUCH OF NEXT WEEK. THIS WILL KEEP US IN DRIER
WESTERLY FLOW WITH ABOVE NORMAL TEMPERATURES CONTINUING AND STILL
ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY IN THE
MOUNTAINS.

&&

.AVIATION...THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
INITIALLY OVER THE MOUNTAINS OF SOUTHEAST ARIZONA...THEN PUSH WEST
INTO THE VALLEYS BY MID TO LATE AFTERNOON. SOME STORMS WILL PRODUCE
LOCALLY HEAVY RAIN WHICH MAY BRING MVFR CEILINGS AND 1-3 SM
VISIBILITIES. WIND GUSTS WITH THESE STORMS WILL BE UP TO 40 KTS.
SOME OF THESE THUNDERSTORMS MAY ORGANIZE AND PERSIST INTO THE LATE
EVENING HOURS.  AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER ISSUES AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 24, 10:53 AM MST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1053 AM MST FRI JUL 24 2009

AZZ019-029>035-250700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1053 AM MST FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE ALOFT CENTERED NEAR THE FOUR CORNERS WILL PROVIDE
A SOUTHEAST FLOW ACROSS SOUTHEAST ARIZONA TODAY. A MOIST ATMOSPHERE
IN PLACE ACROSS SOUTHEAST ARIZONA WILL COMBINE WITH AMPLE SOLAR
HEATING TO RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS TODAY.

THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE HIGHER TERRAIN
MAINLY EAST OF TUCSON DURING THE LATE MORNING AND EARLY AFTERNOON
HOURS...THEN PUSH NORTHWEST INTO THE VALLEYS BY MID AFTERNOON.
WITH THE MOIST ATMOSPHERE IN PLACE ACROSS THE AREA...THE MAIN
THREAT FROM THESE STORMS WILL BE THE POTENTIAL FOR FLASH FLOODING
DUE TO HEAVY RAINFALL. IN ADDITION TO THE RAINFALL...THERE IS A
POSSIBILITY OF A WET MICROBURST PRODUCING DAMAGING THUNDERSTORM
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT A WARMING AND DRYING TREND TO OCCUR OVER THE WEEKEND AND
INTO NEXT WEEK. THUNDERSTORM ACTIVITY WILL BE MINIMAL WITH THE
MAIN THREAT BEING DAMAGING THUNDERSTORM OUTFLOW WINDS. AFTERNOON
HIGH TEMPERATURES WILL ALSO RETURN TO ABOVE NORMAL LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:14 PM MSTSevere Thunderstorm WarningTWCPinal31 min
Jul 24, 1:29 PM MSTAreal Flood WarningTWCPima, Pinal5 min

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.